Pred setback GCA

Hello. You are my first port of call as you are all so knowledgable and take time to share your advice and own experiences. I was diagnosed with GCA about 12 weeks ago. I was started on 40mg of Pred and given a piece of paper outlining when I should reduce he dose. This worked until 30mg when headache started again. A week on 35mg then back to the programme. Was fine on 20mg but didn't feel ready to go to 15mg. Started last week on 17.5 mg. Headaches are back. Upped it to 20mg the last two days. The headaches are worse. Just taken another 5mg tonight and headache has eased. Is it ok to do this. It seems to me from what I have read that the reduction from 40 to 15 in 12 weeks is a bit rapid. How long should I take 25 for? One day, a few days, a week? Should I notify a doctor. ( I have seen 4 different GPs already. None seems very interested). My consultant says he doesn't need to see me again. Would really appreciate your advice. Thank you.

20 Replies

oldestnewest
  • Oh my, what a pickle. I had the same in March, a nice bit of paper with reductions that I couldn't keep up with so I went rogue and did my own thing. 5mg drops in one go gave me withdrawal, so I did 2.5 instead and now 0.5 per week instead of 1mg in two weeks which smooths it out. Seven months down the line I'm still on 15 from 40 mg but no relapses and still going steadily down. Most doctors don't seem to know much about GCA and try to get you off Pred as quickly as possible without thinking about the long term result of repeated backwards steps. My GP said he's seen only 3 GCA in his whole career but sees about 3 per month. They are happy for me to do my own thing, but I guess they know there's no point fighting me either.

    The trouble is with going fast is that you don't know at what point the Pred became not enough. Withdrawal from Pred tends to come within a few days of a drop and passes in a day or three. For me withdrawal can cause tiredness, achey body and general headache. A flare can take a week or two to show up because the inflammatory buildup may not be instant. I was kept on 40mg for six weeks before reducing started and I think I really needed that.

    More knowledgeable people will reply soon.

  • Sorry , correction- My GP sees 3 PMR per year and has seen only 3 GCA in his career.

  • Thank you so much, SnazzyD. Your reply has helped me a lot. Now feeling stronger and more confident about managing my own steroid tapering. You seem pretty knowledgable to me! Thank you for taking the time to help.

  • Hi, I too had that bit of paper but it didn't work for me either, have thrown it away. Agree with all that SnazzyD says. We are all different why the docs think we all fit in the same box I don't know. I'm using the DSNS way now much better.

    The experts will be here soon with the best advice. All good wishes.

  • Thank you for taking the time to reply. Much appreciated. Will throw away the paper too! Great forum; better than seeing my GP. Best wishes.

  • Hi Grannyreid - I agree you have reduced very very quickly and as you have found very few GP's have experience of GCA and the effects of high steroid doses. I was diagnosed with GCA 15 months ago starting on 60mg for two weeks, then 40 mg for seven weeks, then prescribed reduction to 30 in one go was far too quick so back up again to 37 and a half, decided to get a second opinion from a private Rheumatologist as impossible to see the NHS one. She put me on a programme of slow reducing to help prevent experiencing a flare, and now 15 months later am on 11mg with the plan to v. Slowly come down hoping to reach about 6mg at the end of the second year. On average, the experts say, it can take two years for the inflammation to die down (men seem to recover more quickly), and sometimes it can take longer. I came down in 2 and a half mg increments staying on each level for at least two weeks until any side effects had settled down and wasn't experiencing any GCA symptoms. The problem is that there are many different opinions of treatment and at the end of the day it's what works for you. Obviously the lower you get the smaller the steps, so when I get to10mg to reduce by 1mg every two months.

    I think you should definitely ask to see the Consultant again.

    Good luck.( There is very useful information on The Rheumatology Website regarding GCA and Steroid Tapering Programmes)

  • Thank you so much for your knowledgable, informative and helpful reply. I have taken note of everything you have said and will act on it. What a wonderful forum and what wonderful people are here to offer their time and experience Best wishes

  • The pinned post on the right hand side of the screen has details of several taper schedules for GCA, for your information. See: Steroid Taper Web Application. You don't have to use it in earnest, but it will show you a range of options.

  • Have copied the Schedule from the Royal College of Physicians Edinburgh side by side with the schedule I was given. As I am in Scotland I hope this will carry some weight with my GP. I hadn't realised that different schedules existed until I posted on this site so ver pleased I did and with all the helpful responses. Thank you.

  • Thank you for that. Your help is much appreciated.

  • Hi,

    I also had GCA, and certainly at higher doses the tapers recommended are quite easy - you have plenty of room for manoeuvre because the starting dose is always high to get a grip of the built up inflammation. But as you get lower, and to the dose you actually need on a day to day basis - the body continues to produce the substances (cytokines) that cause the problems - you have to do things slowly so you don’t go below that dose.

    I stayed on each dose for a month, and then reduced only if I felt okay, and the blood tests confirmed no problem.

    Once you get to 25mg, would suggest 2.5mg drops until you get to 15mg (maybe 17.5mg), then go to 1mg. If you remember the mantra - no taper should be more than 10% of existing dose it will stand you in good stead. It says that in the guidelines - pity docs don’t read them!

    I would stick at 25mg for at least 2 weeks, 4 would be better, and then start again. You should advise whoever is overseeing your condition and writing your prescription that you’ve had to increase.

    There are various slow tapers (including mine) , but so long as you stay at each dose for a month, they are probably not necessary until you get to single figures.

    As for your plan, that’s all it is, change it to suit you.

    Good luck.

  • Thank you again, DorsetLady for taking the time to advise me. I have noted everything you have said and will act on it. Best wishes

  • Most GCA reductions would have had you at 40 for 4 to 6 weeks, 30 for at least 4 weeks, 25 for another 4 weeks. Better ones would have you on the higher doses for a bit longer.

    To get from 40 to 15 in 12 weeks is far too fast in GCA and you have had flares in the meantime - which you probably wouldn't have had with a slower reduction - like not more than 5mg at a time.

    Every single reduction approach mentioned in the the medical literature has a codicil: the tapering must be tailored to the individual patient. But very few doctors seem to read and iternalised that little fact. And on it hangs the success or failure of any reduction.

    There is a subtle difference between reducing a dose of pred in something that has been cured but you have to get off the pred slowly for adrenal function consideration and tapering to find the lowest dose that manages the symptoms in something like PMR/GCA which has not being cured, just managed - and in the latter you have to go more slowly, the recommendation being that any step down should be no more than 10% of the current dose. 10mg steps are never on the screen.

  • Hi. A problem for myself PMRpro was that I was going bonkers on 40mg & GP hadn't much option than reduce me to 20mg over a couple of weeks. Don't think there was any alternative. Though not ideal. It may yet cost me in the long run!

  • I hope not, Pepperdoggie. I felt wonderful on 40mg. All symptoms disappeared almost overnight and the feeling of euphoria was wonderful. Wished I could have stayed there forever. It just underlines how individual our experiences are and how one cap doesn't fit all. Good luck and best wishes.

  • Granny. I was euphoric too at the start. Did a months gardening in a week. Wonderful. Then the other personalities began to turn up! I couldn't trust my own perception what I was hearing & paranoia began to set in. Very edgy & chippy to say the least!! Good luck to you also.

  • Thanks for your reply, Pepperdoggie. I think I might be on the same track. Have suffered from Fibromyalgia depression and anxiety for years and I can feel them waiting in the wings. I seem more quarrelsome too unfortunately. Have been quite aggressive with my husband and sister this week. At least I can tell them it's the steroids and get them to read your post. Thank you.

  • In my case it was the PMR!!!! Pred made it better...

  • You really do need to be under a specilaist then - not just a GP. I believe that pred mania can be managed the same way as any other sort and if it is GCA you have then there is a pressing reason to do so.

  • Thank you for once again replying to my post PMRpro. The pro is very apt as you are so knowledgable and generous with your time. Everything you have written is very helpful and I now feel more confident about tapering my dose to deal with my symptoms. I wish you were my GP. Best wishes.

You may also like...